Minnesota, 2008

Damaging Winds in Minnesota, July 31, 2008

July 31, 2008 · NWS ARX · 4 events in 3 counties and zones

A low pressure area moved into southeast Minnesota during the morning hours of July 31st. Severe thunderstorms developed ahead of this system producing wind gusts up to 63 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A low pressure area moved into southeast Minnesota during the morning hours of July 31st. Severe thunderstorms developed ahead of this system producing wind gusts up to 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 2:05 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 2:05 AM CST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT THU JUL 31 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

PATTERN LOOKING FAIRLY SIMILAR TO WHAT WE DEALT WITH A WEEK OR TWO
AGO...WITH WEAK SFC BOUNDARIES LINGERING ACROSS THE REGION...THREATS
FOR EVENING MCS/S AND THEIR OUTFLOW BOUNDARIES...ALONG WITH A FEW
WEAK DISTURBANCES ALOFT. NO REAL STRONG SIGNALS OR SYSTEMS...BUT
ENOUGH TO FOCUS A SHOWER/STORM THREAT...IF THE FINER DETAILS CAN BE
DISCERNED...WHICH IS WHERE THE TROUBLE WILL LIE FOR THE FORECAST.

88-D AND SATELLITE IMAGERY SHOWING AN ONGOING MCS OVER THE NORTHERN
PLAINS...WITH THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT VECTORS
FEEDING INTO THIS CLUSTER. 31.06Z RUC GRADUALLY BENDS THE
JET/MOISTURE FEED NORTHEAST EARLY THIS MORNING...INTO EASTERN
SD/WESTERN MN...WHICH WOULD FAVOR A TURN FROM A SOUTHERN TRACK TO
MORE SOUTHEAST FOR THE MCS. CORFIDI VECTORS ALSO FAVOR THIS
MOVEMENT. WOULD EXPECT A DIMINISHING/DECREASING TREND WITH THE
MCS...AS THE LOW LEVEL JET WEAKENS DURING THE DAY. HOWEVER...WITH
SFC DEWPOINTS IN THE UPPER 60S...SBCAPES ARE PROGGED TO CLIMB TO
2500+ J/KG THIS AFTERNOON/EVENING. MCV FROM THE CURRENT MCS SHOULD
BE ABLE TO TAP INTO THIS INSTABILITY...WHILE A WEST-EAST SFC FRONT
LAYING AROUND THE MN/IA PROVIDES ANOTHER FOCUS FOR PCPN.
SO...BELIEVE THERE COULD BE MORE REDEVELOPMENT OF THE MCS THIS
AFTERNOON/EVENING AS IT TRACKS ACROSS THE FORECAST AREA. ADD IN
30-35 KTS OF 0-3 KM SHEAR...AND SOME SEVERE WEATHER COULD BE
POSSIBLE IF THE REDEVELOPMENT OCCURS.

TONIGHT...THE FAVORED MCS DEVELOPMENT REGION WILL SHIFT ACROSS
NORTHERN ILL/SOUTHEAST WI AS THE LOW LEVEL JET AND MOISTURE
TRANSPORT PUSH INTO THESE AREAS. CORFIDI VECTORS WOULD THEN PUSH THE
MCS TO EAST/SOUTHEAST...AWAY FROM THE LOCAL AREA. AS IT MOVES...IT
SHOULD ALSO PUSH THE SFC FRONT FARTHER TO THE SOUTH FOR FRI.
SO...COULD HAVE SOME LINGERING PCPN CHANCES TO THE EAST AND
SOUTHEAST ON FRIDAY...BUT THESE SHOULD SHIFT EAST DURING THE DAY.
THE SFC FRONT SHOULD SPARK A FEW MORE SHOWERS/STORMS LATER ON FRIDAY
AS THE INSTABILITY BUILDS AGAIN...BUT WITH ITS SHIFT SOUTH...THESE
CHANCES SHOULD STAY SOUTH OF THE FORECAST AREA.

HIGH PRESSURE LOOKS TO BUILD BACK ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY BY FRIDAY NIGHT...AND SHOULD BRING A SUNNY...QUIET START TO
THE WEEKEND.

COME SATURDAY NIGHT...THE LOW LEVEL JET AND MOISTURE TRANSPORT
REASSERT THEMSELVES ACROSS MN...WHICH SHOULD RESULT IN MORE
SHOWER/STORM DEVELOPMENT. SOME DIFFERENCES BETWEEN THE 31.00Z GFS
AND NAM HERE...AS THE GFS BLOSSOMS THIS ACTIVITY OVER NORTHERN
MN...DIPPING IT SOUTHEAST ACROSS WI BY SUNDAY MORNING. THE NAM
DEVELOPS SOME PCPN OVER NORTHERN MN...BUT FOCUSES THE MAIN PCPN
POTENTIAL ACROSS SOUTHERN MN/NORTHERN IA. THE DIFFERENCE RESTS
MOSTLY IN WHERE THE JET/MOISTURE SURGE SETS UP...WITH THE NAM
FARTHER SOUTH THAN THE GFS. THE 03Z SREF WOULD SEEM TO FAVOR THE
GFS...AS DOES THE ECMWF. SO...WILL LEAN TOWARD THE GFS/S MORE
NORTHERN SOLUTION FOR NOW.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH HAVING HIGH PRESSURE
ACROSS THE REGION ON SUNDAY...THEN SLIDING IT EAST ON MONDAY AS A
COLD FRONT APPROACHES FROM THE NORTHERN PLAINS. THIS FRONT IS
ASSOCIATED WITH A 500 MB SHORTWAVE TROUGH...WHICH WILL TRACK EAST
ACROSS SOUTHERN CANADA. THIS FRONT GRADUALLY BECOMES WEST TO EAST
ORIENTATED ACROSS THE REGION...PARALLEL TO THE UPPER LEVEL FLOW.
WITH GOOD MOISTURE RETURN INTO THE BOUNDARY...SHOWERS AND STORMS
WILL FIRE AROUND THE FRONT THROUGH THE EARLY PART OF NEXT WEEK. THE
MODELS DO GRADUALLY SINK THE FRONT SOUTHWARD...WITH THE ECMWF THE
MORE AGGRESSIVE COMPARED TO THE GFS. COULD BE SOME HEAVY RAIN WITH
THE FRONT...ALONG WITH THE POTENTIAL FOR TRAINING STORMS...SO WHERE
THIS BOUNDARY LIES WILL BE IMPORTANT...BUT DEFINITELY UNCERTAIN AT
THIS MOMENT. TEMPERATURES WILL CONTINUE TOWARD THE HOT SIDE BEFORE
THE COLD FRONT PASSES ON MON...AND WITH THIS BOUNDARY CURRENTLY
PROGGED TO LIE JUST SOUTH AFTER THAT...MORE SEASONABLE TEMPERATURES
SHOULD RETURN BY MID WEEK.

&&

.AVIATION...

MAIN CONCERN TODAY IS CONVECTIVE POTENTIAL AS MODELS ALL BRING
CURRENT CONVECTION OVER THE DAKOTAS SOUTHEASTWARD INTO THE AREA FOR
THE AFTERNOON/EVENING. WHILE THERE IS AMPLE SUPPORT FROM THE
MODELS...THE LATEST TRACK OF THIS CONVECTION IS MORE TO THE SOUTH
THAN SOUTHEAST. WILL BE WATCHING THIS FOR THE 12Z ISSUANCE.

BEYOND THAT...LIGHT WINDS AGAIN LATE TONIGHT COMBINED WITH A MOIST
BOUNDARY LAYER MAY RESULT IN SOME AREAS OF FOG. DOES NOT APPEAR TO
BE WIDESPREAD DENSE FOG...BUT WILL ADDRESS THAT CONCERN AS WELL.

MW

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jul 31, 4:00 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT THU JUL 31 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY WILL EXTEND FROM WESTERN
MINNESOTA INTO SOUTHERN WISCONSIN TODAY AND TONIGHT. A COMPLEX OF
STORMS OVER THE EASTERN DAKOTAS WILL TRACK ALONG THIS FRONT TOWARD
THE AREA...REACHING SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY LATE
MORNING. STORMS ARE EXPECTED TO BE DECREASING IN INTENSITY BY THIS
TIME...BUT A FEW OF THE STRONGER STORMS MAY STILL PRODUCE GUSTY WINDS
OR SMALL HAIL.

LATER IN THE AFTERNOON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
NEAR THE FRONT...PERSISTING INTO TONIGHT. THE ATMOSPHERE WILL
BECOME QUITE UNSTABLE BY THIS TIME...ALLOWING FOR STRONG TO SEVERE
STORMS. STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS...AND THERE IS A SMALL THREAT FOR ISOLATED TORNADOES AS WELL.
AS THE STORMS EVOLVE INTO A LINE...DAMAGING WINDS WILL BECOME THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STORMS MAY LINGER INTO FRIDAY MORNING ACROSS SOUTHWEST
WISCONSIN...NONE OF THESE WILL BE SEVERE.

HIGH PRESSURE WILL KEEP THE AREA DRY THROUGH SATURDAY. BUT THEN
A SERIES OF WEAK DISTURBANCES WILL MOVE ACROSS THE REGION FROM
SATURDAY NIGHT THROUGH NEXT WEDNESDAY. EACH WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS...AND EACH WILL HAVE THE POTENTIAL TO
DEVELOP THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS...AND DANGEROUS
LIGHTNING. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE WHEN AND WHERE
ANY SEVERE STORMS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

The radar

The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
July 31, 7:52 AM CST
Where
Dodge County, 0.02 mi E of West Concord
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.150, -92.900

Thunderstorm Wind, Dodge

When
July 31, 7:55 AM CST
Where
Dodge County, 0.03 mi NE of Dodge Center Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.020, -92.830

Thunderstorm Wind, Fillmore

When
July 31, 8:25 AM CST
Where
Fillmore County, Spring Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.680, -92.400

A 30 foot tree was blown down in Spring Valley.

Thunderstorm Wind, Olmsted

When
July 31, 8:40 AM CST
Where
Olmsted County, 1.08 mi WNW of Judge
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.905, -92.491

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123516, 123517, 125770, 123518.